Advertisement

Epilepsy management before and during pregnancy - Management of AEDs during pregnancy

      To manage epilepsy in pregnancy is to balance the maternal and fetal risks associated with uncontrolled seizures against the risks of adverse effects on the fetus caused by exposure to potentially teratogenic antiepileptic drugs (AEDs). Uncontrolled major convulsive seizures can have devastating consequences for the mother as well as negative effects on the fetus. At the same time, AEDs could affect intrauterine growth, increase the risk of major congenital malformations (MCM) and of impaired cognitive and behavioral development of the offspring. Research in recent years have demonstrated differences in teratogenic potential between AEDs and also shown that such effects are dose-dependent. In particular, valproic acid has been shown to be associated with greater teratogenic risks than other AEDs, and should whenever possible be avoided in women of childbearing potential. Among newer AEDs, there are also signals indicating increased risks with topiramate.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of the Neurological Sciences
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect